Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 161, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 1998, 9:16 PM EDT for Rockcastle County, Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 9:16 PM EDT (01:16 UTC)
- Expired
- Jun 10, 1998, 9:50 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Rockcastle County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 9:25 PM EDT | Thunderstorm Wind | Brodhead, KY | Trees and power lines downed. |
| Jun 10, 9:34 PM EDT | Tornado F0 | Level Green, KY | A small tornado touched down briefly. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:10 PM EDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 2:10 PM EDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT WED JUN 10 1998 DISC WILL BE SHORT WITH SVR ONGOING AND WATCH JUST ISSUED. VIL OF THE DAY APPEARS TO RANGE FROM 55-60. FFA FOR ENTIRE AREA THIS EVEING SOUNDS REASONABLE. NO TIME FOR TEMPS AND POPS...SEE EARLIER DISC. INGRAM
In the hours before
Local storm report, Jun 10, 4:24 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT WED JUN 10 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM KY 0.75 INCH HAIL
06/10/98 MAGOFFIN DIME SIZE HAIL AT
SALYERSVILLE. REPORT FROM
THE COUNTY RESCUE SQUAD.Local storm report, Jun 10, 5:12 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT WED JUN 10 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
330 PM JACKSON KY WIND DAMAGE
06/10/98 BREATHITT TREES DOWNED ON HIGHWAY 30
JUST WEST OF JACKSON. REPORT
BY THE JACKSON CITY POLICE
DEPARTMENT.Special weather statement, Jun 10, 6:05 PM EDT, 3 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 102225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT WED JUN 10 1998 ...SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF EAST KENTUCKY THAT WAS IN EFFECT 8 PM EDT HAS BEEN CANCELLED... A NEW SEVERE THUNDERSTORM WATCH BOX HAS BEEN POSTED FOR PARTS OF THE GREEN RIVER VALLEY OF SOUTHCENTRAL KENTUCKY UNTIL 10 PM CDT/11 PM EDT AND INCLUDES A LARGE PART OF THE WESTERN HALF OF KENTUCKY. THIS SEVERE THUNDERSTORM WATCH BOX REPLACED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PART OF EAST KENTUCKY UNTIL 8 PM EDT. EAST KENTUCKY REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. SCATTERED THUNDERSTORMS ALREADY DEVELOPING IN NORTHWEST KENTUCKY NEAR THE OHIO RIVER WILL OVERSPREAD EAST KENTUCKY THIS EVENING AND REACH THE VIRGINIAS AFTER SUNSET. SOME OF THESE STORMS WILL PRODUCE HAIL... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS AROUND 1 INCH IN LESS THAN AN HOUR. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. HUETTL
Special weather statement, Jun 10, 6:05 PM EDT, 3 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 102225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT WED JUN 10 1998 ...SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF EAST KENTUCKY THAT WAS IN EFFECT 8 PM EDT HAS BEEN CANCELLED... A NEW SEVERE THUNDERSTORM WATCH BOX HAS BEEN POSTED FOR PARTS OF THE GREEN RIVER VALLEY OF SOUTHCENTRAL KENTUCKY UNTIL 10 PM CDT/11 PM EDT AND INCLUDES A LARGE PART OF THE WESTERN HALF OF KENTUCKY. THIS SEVERE THUNDERSTORM WATCH BOX REPLACED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PART OF EAST KENTUCKY UNTIL 8 PM EDT. EAST KENTUCKY REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. SCATTERED THUNDERSTORMS ALREADY DEVELOPING IN NORTHWEST KENTUCKY NEAR THE OHIO RIVER WILL OVERSPREAD EAST KENTUCKY THIS EVENING AND REACH THE VIRGINIAS AFTER SUNSET. SOME OF THESE STORMS WILL PRODUCE HAIL... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS AROUND 1 INCH IN LESS THAN AN HOUR. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:26 PM EDT | Tornado Warning | JKL | Rockcastle | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.